The distal convoluted tubule is a portion of the kidney nephron between the loop of Henle and the collecting duct system. Thiazide diuretics inhibit Na/Cl reabsorption from the distal convoluted tubule by blocking the thiazide-sensitive Na/Cl cotransporter.
Thiazide diuretics inhibit reabsorption of sodium and chloride ions from the distal convoluted tubules in the kidneys by blocking the Na/Cl cotransporter.
Thiazide diuretics including hydrochlorothiazide contain a sulfonamide chemical moiety and can cause an allergic reaction in patients with a sulfa allergy.
Thiazide use is associated with hyperglycemia. One possible mechanism of action is that thiazides are thought to decrease insulin release. Because insulin plays a role in the uptake of glucose from the blood into the cells, decrease in insulin release can cause hyperglycemia.
Thiazide use is associated with hyperlipidemia. One possible mechanism of action is that thiazides are thought to decrease insulin release. Because insulin plays a role in the storage of fats in adipose tissue, decreased insulin release leads to hyperlipidemia.
The mechanism of hypercalcemia during thiazide use is multifactorial. Distal tubule cells have a Na/Cl cotransporter on the luminal side and a Na-Ca exchanger on the basolateral side. When thiazides inhibit Na-Cl transport, the Na concentration in the cell drops. This causes increased activity of the basolateral Na-Ca exchanger which brings Na from the blood into the cell, while extruding Ca into the blood, leading to hypercalcemia. Thiazides also induce a state of hypovolemia which increases Na and water absorption in the proximal tubule, which passively increases Ca reabsorption as well.
Hyperuricemia is a relatively common finding in patients treated with a loop or thiazide diuretic. These diuretics reduce urate excretion by both directly and indirectly increasing urate reabsorption and decreasing urate secretion. Hyperuricemia may lead to gout.
Because thiazide diuretics block reabsorption of sodium in the distal convoluted tubule, thiazide use can lead to hyponatremia.
Increased delivery of sodium to the collecting ducts causes increased cellular uptake of Na from the lumen by apical Epithelial Na Channels (ENaCs), which causes the basolateral Na/K exchanger to more actively exchange Na for K, resulting in K loss. The increased delivery of K to the collecting ducts also facilitates the exchange of K for H by the H/K exchanger on the intercalated alpha cells resulting in loss of H causing a metabolic alkalosis. Further loss of potassium is also stimulated by activation of renin-angiotensin-aldosterone system.
Picmonic's rapid review multiple-choice quiz allows you to assess your knowledge.START QUIZ NOW
*Average video play time: 2-3 minutes
Unforgettable characters with concise but impactful videos (2-4 min each)